Alert archive / Illinois / Tornado Warnings in 2003

Tornado Warning 22, NWS Chicago, IL

May 30, 2003LaSalle County, Illinois

NWS Chicago, IL issued this tornado warning at May 30, 2003, 7:49 PM CDT for LaSalle County, Illinois. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2003, 7:49 PM CDT (00:49 UTC)
Expired
May 30, 2003, 8:00 PM CDT
In force
11 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County LaSalle County, IL

The radar

The Chicago radar (KLOT), 64 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 3:45 PM CDTTornado WatchSPC5 hr
May 30, 7:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

629 
WFUS53 KLOT 310049
TORLOT
ILC099-310100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
748 PM CDT FRI MAY 30 2003

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* TORNADO WARNING FOR...
  LA SALLE COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 800 PM CDT

* AT 748 PM CDT...A TRAINED SPOTTER REPORTED SWIRLING DEBRIS ON
THE GROUND SOUTHWEST OF OTTAWA.

* THE STORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  LA SALLE COUNTY AND MOVE EAST ABOUT 35 MPH.


LAT...LON 4145 8886 4127 8888 4126 8869 4144 8863
$$

FISHER

NNNN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at May 30, 6:45 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 30, 6:45 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
645 PM CDT FRI MAY 30 2003

AVIATION DISCUSSION FOR 00Z TAFS

MAJOR LOW DEEPENING OVER S WISCONSIN TO MOVE JUST N OF OUR
TERMINALS. SUPERCELL SQUALL LINE FORMING NW IL TO MOVE ESE 30 KTS
INTO CHI TERMINALS 01-03Z. AFTER THAT WIND GO STRONG W THEN NW
BEHIND FRONT AND RUN DOWN LAKE BY MORNING. VFR CIGS NW TO DROP TO
MVFR AS WE GET INTO COLDER AIR LATER TONIGHT.

AF

PUBLIC DISCUSSION FOR 330 PM ZONES/GRIDS

MAIN FOCUS THIS EVENING IS ON POTL FOR TSTM DVLPMT.  AREA REMAINS IN
A SLGT RISK FOR SVR AND GIVEN STG DYNAMICS WITH INTENSIFYING SYS IN
UPR MIDWEST...PARAMETERS POINT TOWARD TSTM DVLPMT FROM CNTRL WI-ERN
IS WITHIN NXT FEW HRS.  THESE STORMS WILL THEN MOVE QUICKLY
SOUTHEAST THROUGH THE FA AND EXIT THE AREA ARND 10 PM CDT.  WILL NOT
REITERATE DISCUSSIONS ON CONVECTIVE POTL OR SVR RISK.  SEE LATEST
HWOLOT...SWOMCD AND SWODY1 PRODUCTS FOR SPECIFICS.  VIS SATLT
IMAGERY SHOWS LN OF CU/TCU TRYING TO ORGANIZE FROM NRN WI-ERN IA
ATTM.  THIS IS TAKING A LTL WHILE TO GET GOING...BUT SHOULD FIRE
INTO A SQLN LATER THIS AFTN AND THEN MOVE THRU AREA.
THEREFORE...HAVE GONE WITH LIKELY POPS FOR PERIOD FROM 00Z-06Z.
FCST THEN DRY UNTIL NXT SYS DIGS IN FROM NW ABOUT MIDWEEK.   ONLY
FLY IN OINTMENT IN NR TERM IS POTL FOR SOME WRAP ARND SPRINKLE/LGT
SHWRS SAT MRND IN RGN OF STG COLD ADVECTION ASSD WITH DEEPENING LO
PRES WHICH WILL BE MOVG THRU OHIO BY TOMORROW MRNG.  ALTHO SYS IS
DEEPENING AND DIGGING...IT IS ALSO REMAING QUITE PROGRESSIVE...SO
EXPECT SKIES TO GRDLY CLR SAT AFTN.   SFC HI PRES SETTLES OVR FA SAT
NGT-ERLY SUN MRNG SO SETUP IS GOOD FOR A COOL NGT BEFORE DAY-TO-DAY
MODERATION IN TEMPS BEGINS SUN-WED.

.CHI...GALE WARNING LM LATER TONIGHT THRU SAT MORNING.

MERZLOCK
Hazardous weather outlook, May 30, 4:00 PM CDT, 3 hours 49 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-311100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CDT FRI MAY 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT NORTHERN AND CENTRAL ILLINOIS THIS
FRIDAY AFTERNOON AND EVENING FROM 345 PM UNTIL 900 PM CDT. THE WATCH
AREA IS ROUGHLY WEST OF A LINE FROM SPRING GROVE IN NORTHEAST
MCHENRY COUNTY TO PONTIAC IN LIVINGSTON COUNTY. THE WATCH INCLUDES
ROCKFORD...BELVIDERE...HARVARD...OREGON...AMBOY...DEKALB...OTTAWA
AND PONTIAC. THE WATCH DOES NOT INCLUDE CHICAGO OR MOST OF ITS
SUBURBAN AREA OR ANY PART OF NORTHWEST INDIANA.

AN INTENSIFYING LOW PRESSURE AREA NOW OVER NORTHWEST WISCONSIN WILL
SEND A STRONG COLD FRONT ACROSS NORTHERN ILLINOIS AND NORTHWEST
INDIANA DURING THE EVENING HOURS. THIS IS A VERY SIMILAR SITUATION
TO THAT WHICH OCCURRED WEDNESDAY.

ALTHOUGH THE TEMPERATURES ARE RATHER COOL AND CONDITIONS ARE STABLE
AT THE MOMENT...SATELLITE IMAGERY INDICATES THAT CLOUDS HAVE ERODED
OVER NORTHWEST ILLINOIS WHERE TEMPERATURES HAVE RISEN INTO THE 70S
WITH DEW POINTS IN THE UPPER 50S AND LOWER 60S. AS A RESULT...THE
ATMOSPHERE AHEAD OF THE COLD FRONT IS DESTABILIZING AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON.

A GALE WARNING IS IN EFFECT FOR THE OPEN AND NEARSHORE WATERS OF
SOUTHERN LAKE MICHIGAN.  GALES WILL DEVELOP OVERNIGHT...ALONG WITH
HAZARDOUS WAVES OF 7 TO 12 FEET.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

A GALE WARNING WILL BE IN EFFECT INTO SATURDAY AFTERNOON FOR THE
NEARSHORE AND OPEN WATERS. EVEN OVER LAND WINDS OF 20 TO 30 MPH
WITH SOME GUSTS NEAR 40 MPH ARE POSSIBLE.

AFTER A SPELL OF CLEAR SKIES THE LATTER PART OF THE WEEKEND...THE
NEXT THREAT OF THUNDERSTORMS WILL BEGIN MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THROUGH AT LEAST 9PM IN THE WATCH AREA.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

SOMREK

In the hours before

Local storm report, May 30, 6:45 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
645 PM CDT FRI MAY 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    WEST BROOKLYN             IL   TORNADO
05/30/03   LEE                            REPORTED BY PUBLIC.
Local storm report, May 30, 6:50 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
650 PM CDT FRI MAY 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    WEST BROOKLYN             IL   TORNADO
05/30/03   LEE                            REPORTED BY PUBLIC.
Local storm report, May 30, 6:58 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
658 PM CDT FRI MAY 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0653 PM    ELDENA                    IL   TORNADO
05/30/03   LEE                            2 TORNADOES. REPORTED
                                          BY EMERGENCY MANAGEMENT.
Local storm report, May 30, 7:29 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
729 PM CDT FRI MAY 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    WOODSTOCK                 IL   .88 INCH HAIL
05/30/03   MCHENRY                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 30, 7:46 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
746 PM CDT FRI MAY 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    MILLINGTON                IL   TORNADO
05/30/03   LASALLE                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 30, 7:47 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE CHICAGO IL
747 PM CDT FRI MAY 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    MILLINGTON                IL   TORNADO
05/30/03   KENDALL                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:14 PM CDTTornado WarningLOTLaSalle31 min
May 30, 7:28 PM CDTTornado WarningLOTKendall, LaSalle47 min
May 30, 7:37 PM CDTSevere Thunderstorm WarningLOTCook, Lake53 min
May 30, 7:43 PM CDTTornado WarningLOTLivingston32 min
May 30, 7:45 PM CDTSpecial Marine WarningLOT90 min
May 30, 7:45 PM CDTSpecial Marine WarningLOT90 min
May 30, 7:45 PM CDTSpecial Marine WarningLOT90 min
May 30, 7:45 PM CDTSpecial Marine WarningLOT90 min
May 30, 7:53 PM CDTTornado WarningLOTWill52 min
May 30, 8:11 PM CDTSpecial Marine WarningLOT2 hr
May 30, 8:11 PM CDTSpecial Marine WarningLOT2 hr
May 30, 8:11 PM CDTSpecial Marine WarningLOT2 hr
May 30, 8:19 PM CDTTornado WarningLOTFord, Iroquois, Livingston26 min
May 30, 8:25 PM CDTTornado WarningLOTCook50 min
May 30, 8:30 PM CDTTornado WarningLOTFord, Iroquois, Livingston15 min
May 30, 8:40 PM CDTTornado WarningLOTKankakee, Will35 min
May 30, 8:45 PM CDTTornado WarningLOTFord, Livingston30 min
May 30, 8:48 PM CDTTornado WarningLOTIroquois27 min
May 30, 9:14 PM CDTTornado WarningLOTFord31 min

Nearby

Tornado Warnings in Illinois, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.